Affordable Access

Publisher Website

Rapidly Developing Toxic Epidermal Necrolysis

Case Reports in Emergency Medicine
Hindawi Publishing Corporation
Publication Date
DOI: 10.1155/2013/985951
  • Case Report
  • Medicine


Severe cutaneous reactions with potentially fatal outcomes can have many different causes. The Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare. They are characterized by a low incidence but high mortality, and drugs are most commonly implicated. Urgent active therapy is required. Prompt recognition and withdrawal of suspect drug and rapid intervention can result in favourable outcome. No further international guidelines for treatment exist, and much of the treatment relies on old or experimental concepts with no scientific evidence. We report on a 54-year-old man experiencing rapidly developing drug-induced severe TEN and presented multiorgan failure involving the respiratory and circulatory system, coagulopathy, and renal insufficiency. Detachment counted 30% of total body surface area (TBSA). SCORTEN = 5, indicating a mortality rate >90%. The patient was sedated and mechanically ventilated, supported with fluids and inotropes to maintain a stable circulation. Component therapy was guided by thromboelastography (TEG). The patient received plasmapheresis, and shock reversal treatment was initiated. He was transferred to a specialized intensive care burn unit within 24 hours from admittance. The initial care was continued, and hemodialysis was started. Pulmonary, circulatory, and renal sequelae resolved with intensive care, and re-epithelialization progressed slowly. The patient was discharged home on hospital day 19.

There are no comments yet on this publication. Be the first to share your thoughts.


Seen <100 times

More articles like this

Drug-induced toxic epidermal necrolysis in develop...

on Archives of Dermatology January 1990

Toxic epidermal necrolysis.

on The Lancet Jun 07, 1969

[Toxic epidermal necrolysis].

on Radovi Medicinskog faculteta u... 1960

[Toxic epidermal necrolysis].

on Pediatria polska April 1967
More articles like this..